Focus on Pharm: Haloperidol (Haldol)

haldolThe last time I gave Haldol I was in a room with five other nurses trying to get an extremely agitated patient to calm down before he became a serious danger to himself and my colleagues. This particular patient had come up from the emergency room in full drug-induced psychosis related to methamphetamine use. He was in four-point restraints and STILL required an entire gaggle of RNs to keep him (and ourselves) safe.

The MD ordered some meds to help the situation and Haldol/haloperidol just happened to be one of those meds. So, what is Haldol, how do you give it and, most importantly, what do you need to know BEFORE you give it?

Haldol: Drug Class and Indication

Haldol (haloperidol) is a conventional antipsychotic (in other words, it’s “old school” folks). Though it is certainly used for chronic disorders such as schizophrenia, we use it in the clinical setting typically as a way to manage acute psychosis. In other words, this is your extremely agitated patient who is not able to follow commands, is disconnected to reality, having delusions or so altered and combative that it is an impediment to his care.

Haloperidol: Three types given three ways

There are essentially three forms of haloperidol.

  • PO haloperidol: used to treat moderate to severe disease long-term
  • Haloperidol decanoate: given IM only and not for IV use.
  • Haloperidol lactate: given IV or IM; this is the fast-acting form that we use where I work

Note that giving haloperidol via IV is considered an “off-label” use but you’ll likely still see it prescribed in the acute care setting for severe delirium/agitation. So, how do you give it safely? Glad you asked.

Giving haloperidol safely: Know the QT interval

When your physician friend orders haloperidol lactate to be given IVP, it’s not as simple as getting it from the med room and administering it. We have to actually be really careful about one thing in particular. And that one thing is (drum roll please…) the QT-interval. That’s because haloperidol has a knack for aggressively prolonging the QT-interval.

When the QT-interval is prolonged, it increases the risk of the R wave falling on the T wave of the preceding beat, which kicks the ventricle into doing things that are Not Good…namely going into a sustained polymorphic ventricular tachycardia known as torsades de pointes. This is called “R on T phenomenon” and you definitely want to avoid it. That’s why we keep such a close eye on the QT-interval in the clinical setting…after all, many drugs can prolong the QT and haloperidol is definitely one of them. And, as a side note it’s also why it’s so important to measure it accurately, which is very easy to do…just measure from the beginning of the Q-wave to the end of the T-wave. Simple! Well, not entirely…but more on that in a bit when we talk about the “corrected QT-interval.”

Now, back to the risks associated with haloperidol. Just how serious is this risk of haloperidol-induced torsades de pointes? Studies show that doses above 2mg of haloperidol can prolong the QT-interval to the point of causing torsades de pointes. And considering that many standard orders are for 5mg haloperidol IV, you see how careful you must be.

So what are you going to do about it?

  • First, make sure your patient is hooked up to continuous EKG monitoring.
  • Second, measure the patient’s current QT-interval (making sure you actually use the corrected QT-interval, which takes the patient’s heart rate into account). This is known as the QTc. Why do we correct for heart rate? Because the QT will vary based on whether your patients heart is beating fast or slow. The QT will shorten at faster heart rates, and lengthen at slower ones. By “correcting it” we have a value that’s standardized despite heart rate and can thereby be considered a consistent measurement. We can then compare this measurement against standard values as well as any other for that particular patient, despite the heart beating at different rates at different moments in time. In order to get the QTc, you just need one more simple measurement, which is the R-R interval. Plug that into your QTc calculator and voila! You’ve got your measurement.
  • Heed any contraindications regarding the QT-interval. Your facility will likely dictate this with a “do not administer with QTc > xx milliseconds” type of parameter. FOLLOW IT EXACTLY!
  • Make sure you follow administration instructions with excruciating accuracy. This typically means giving very very very slowly (over several minutes) and monitoring your patient throughout administration and afterwards for ANY signs of QT prolongation or arrhythmia.
  • Re-measure the QTc after administration and at regular intervals determined by your facility’s policy or your own judgment (if they’re hooked up to continuous EKG, this is easy and you should do it as often as needed to ensure your patient is safe).
  • Alert the MD to any worrisome QT prolongation. Standard ranges are <430 milliseconds for men and < 450 milliseconds for women, but your facility may have adopted other ranges. Find out what they are and follow the policy and procedure as needed.

Side Effects of Haloperidol

After you’ve given your patient the haloperidol, you’ll want to monitor for side effects. In addition to keeping an eye on that QTc, you’ll also watch for:

  • Tardive dyskinesia: irregular movements
  • Acute dystonia: spasms, muscle contractions
  • Akathisia: restlessness
  • Parkinsonism: especially rigidity
  • Bradykinesia: slow motor movement
  • Neuroleptic malignant syndrome: high fever, rigidity, confusion; serious and can be fatal

If you notice anything worrisome in your patient, let your MD colleagues know ASAP. Part of being a good nurse is advocating for your patient at all times and this means conveying your concerns in a timely manner so they can be managed appropriately.

That’s it! I hope this helps you give this high-alert medication safely…and please reach out if you have any questions, comments or stories to share!

Leave a Reply